Alert archive / Arizona / Flash Flood Warnings in 2020

Flash Flood Warning 11, NWS Tucson, AZ

July 23, 2020Pima County, Pinal County, Arizona

NWS Tucson, AZ issued this flash flood warning at Jul 23, 2020, 8:16 AM MST for Pima County, Pinal County, Arizona. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2020, 8:16 AM MST (15:16 UTC)
Expired
Jul 23, 2020, 1:15 PM MST
In force
5 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Pima County, AZ, Pinal County, AZ

The radar

The Phoenix radar (KIWA), 86 km from the middle of the area, began a volume at 15:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 3.3 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2020-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1304 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2020-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1304 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
1495 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

541 
WGUS55 KTWC 231516
FFWTWC
AZC019-021-231815-
/O.NEW.KTWC.FF.W.0011.200723T1516Z-200723T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
816 AM MST Thu Jul 23 2020

The National Weather Service in Tucson has issued a

* Flash Flood Warning for...
  North Central Pima County in southeastern Arizona...
  South Central Pinal County in southeastern Arizona...

* Until 1115 AM MST.

* At 816 AM MST, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain across the warned area. Between 
  1 and 3 inches of rain have fallen. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Doppler radar and automated gauges.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Marana, Avra Valley, Picacho, Picacho Peak State Park, Saguaro 
  National Park West, Picture Rocks, Red Rock and Dove Mountain.

This includes the following Flash Flood Prone Locations...
Sasco Rd at Santa Cruz Wash, Park Link Dr between I-10 and HWY 79 
and Twin Peaks Rd between Sanders and Sandario.

This includes the following streams and drainages...
  Guild Wash, Blanco Wash, Brawley Wash, Los Robles Wash, Santa Cruz 
  River, Cocio Wash and Indian Well Wash.

Additional rainfall amounts up to 1 inch are possible in the warned 
area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

Please report flooding to your local law enforcement agency when you 
can do so safely.

&&

LAT...LON 3251 11164 3256 11159 3262 11149 3271 11148
      3278 11153 3283 11153 3286 11127 3280 11115
      3275 11110 3272 11109 3264 11109 3255 11103
      3251 11105 3242 11116 3234 11114 3230 11116
      3229 11126 3238 11133 3244 11157 3248 11164

FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JM
3 follow-up statements
221 
WGUS75 KTWC 231611
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
911 AM MST Thu Jul 23 2020

AZC019-021-231815-
/O.CON.KTWC.FF.W.0011.000000T0000Z-200723T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-Pinal AZ-
911 AM MST Thu Jul 23 2020

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1115 AM MST THIS 
MORNING FOR NORTH CENTRAL PIMA AND SOUTH CENTRAL PINAL COUNTIES...

At 911 AM MST, Doppler radar and automated rain gauges continued to 
indicate thunderstorms producing heavy rain across the warned area. 
Between 1 and 3 inches of rain have fallen. The heaviest rain has 
fallen around Marana and northeast of Picacho Peak. Flash flooding 
is ongoing or expected to begin shortly.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Doppler radar and automated gauges.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  Marana, Avra Valley, Picacho, Picacho Peak State Park, Saguaro 
  National Park West, Picture Rocks, Red Rock and Dove Mountain.

This includes the following Flash Flood Prone Locations...
Sasco Rd at Santa Cruz Wash, Park Link Dr between I-10 and HWY 79 
and Twin Peaks Rd between Sanders and Sandario.

This includes the following streams and drainages...
  Guild Wash, Blanco Wash, Brawley Wash, Los Robles Wash, Santa Cruz 
  River, Cocio Wash and Indian Well Wash.

Additional rainfall amounts up to 1 inch are possible in the warned 
area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small 
creeks and streams, country roads, farmland, and other low lying 
spots.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3251 11164 3256 11159 3262 11149 3271 11148
      3278 11153 3283 11153 3286 11127 3280 11115
      3275 11110 3272 11109 3264 11109 3255 11103
      3251 11105 3242 11116 3234 11114 3230 11116
      3229 11126 3238 11133 3244 11157 3248 11164

FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL...1-3.5 INCHES IN 2 HOURS 

$$

JM
299 
WGUS55 KTWC 231807
FFWTWC
AZC019-021-232015-
/O.EXT.KTWC.FF.W.0011.000000T0000Z-200723T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
1107 AM MST Thu Jul 23 2020

The National Weather Service in Tucson has extended the

* Flash Flood Warning for...
  North Central Pima County in southeastern Arizona...
  South Central Pinal County in southeastern Arizona...

* Until 115 PM MST.

* At 1107 AM MST, Doppler radar and automated rain gauges indicates 
  moderate showers and thunderstorms continuing across the warned 
  area. Between 1 and 3 inches of rain have fallen. Flash flooding 
  is likely ongoing.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Doppler radar and automated gauges.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Marana, Avra Valley, Picacho Peak State Park, Picture Rocks and 
  Red Rock.

This includes the following Flash Flood Prone Locations...
Sasco Rd at Santa Cruz Wash, Park Link Dr between I-10 and HWY 79 
and Twin Peaks Rd between Sanders and Sandario.

This includes the following streams and drainages...
  Guild Wash, Blanco Wash, Los Robles Wash, Santa Cruz River, 
  Brawley Wash and Cocio Wash.

Additional rainfall amounts up to 0.5 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small 
creeks and streams, country roads, farmland, and other low lying 
spots.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3251 11164 3256 11159 3262 11149 3274 11146
      3277 11143 3284 11124 3280 11115 3275 11112
      3272 11114 3265 11113 3254 11110 3250 11117
      3241 11120 3235 11121 3229 11126 3238 11133
      3244 11157 3248 11164

FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL...1-3.5 INCHES IN 3 HOURS 

$$

JM
542 
WGUS75 KTWC 232006
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
106 PM MST Thu Jul 23 2020

AZC019-021-232016-
/O.EXP.KTWC.FF.W.0011.000000T0000Z-200723T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-Pinal AZ-
106 PM MST Thu Jul 23 2020

...FLASH FLOOD WARNING WILL EXPIRE AT 115 PM MST THIS AFTERNOON FOR 
NORTH CENTRAL PIMA AND SOUTH CENTRAL PINAL COUNTIES...

Flood waters are receding. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

A Flash Flood Watch remains in effect until 1200 AM MST Saturday for 
a portion of Southeast Arizona.

LAT...LON 3251 11164 3256 11159 3262 11149 3274 11146
      3277 11143 3284 11124 3280 11115 3275 11112
      3272 11114 3265 11113 3254 11110 3250 11117
      3241 11120 3235 11121 3229 11126 3238 11133
      3244 11157 3248 11164

$$

JM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 2:51 AM MST, 5 hours 25 minutes earlier.

Area forecast discussion, Jul 23, 2:51 AM MST, 5 hours 25 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
251 AM MST Thu Jul 23 2020

.SYNOPSIS...An increase in shower and thunderstorm activity is
expected through Friday with some of the thunderstorms producing
heavy rain and strong gusty winds. These showers and storms can be
expected to continue into or through the overnight hours as well.
There will be a small decrease in activity later this weekend and
early next week into a more typical monsoon pattern.

&&

.DISCUSSION...The southerly flow and deeper moisture we have been
discussing continues to behave as expected. Surface dew points in
the 60s with precipitable water values now pushing into the 1.6
inch range and probably higher later today. We continue to see
showers with isolated embedded thunderstorms this morning. We're
not going to start the day with sunny skies most places, but it
won't take much today with a convective temperature likely
dropping into the lower 90s with increasing instability
compensating for a little less surface heating. The HRRR organizes
stronger storms in the Santa Rita Mtns south of Tucson in the
late morning hours before pushing slowly northward, with outflows
responsible for an increased apparent movement. Main threat will
be heavy rainfall and flooding over burn scars, with possible
localized flooding issues elsewhere.

Shorter range mesoscale models and our typical ensembles continue
to push a mid level impulse up from the south Friday, which should
serve as another focus for showers and thunderstorms and
additional heavy rainfall concerns.

As the ridge builds back westward and the high center temporarily
reconsolidates overhead early next week, a less favorable
thunderstorm environment will develop despite plenty of moisture
still in place. Storms won't go away but they will slow down. A
favorable high position is expected to return later in the week
for another upswing in thunderstorms.

&&

.AVIATION...Valid through 24/12Z.
Isolated -TSRA/-SHRA into this morning, increasing this afternoon
and evening. SCT-BKN clouds 10-15k ft MSL and BKN clouds above
15k ft MSL through the period. Sfc winds will be out of the south
to southeast for the entire period 8-12 kts with occasional gusts
in the afternoon hours. Near -TSRA winds gusts to 40 kts will be
possible. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Today into the weekend storm coverage intensity
will increase with Thursday and Friday likely being the most
active. The main threats will be thunderstorm gusts of 45 mph or
higher and locally heavy rainfall, which bring an increased risk
of flash flooding/mud flows on area burn scars. Otherwise normal
wind trends, with 20-ft winds generally less than 15 mph through
the period. With the moisture increase comes high humidity levels
resulting in good to excellent overnight recoveries and day time
mins of 25 percent or higher Thursday onward.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from 7 AM MST this morning through Friday
evening for AZZ504-506-507-514.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jul 23, 6:18 AM MST, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Tucson AZ
618 AM MST Thu Jul 23 2020

AZZ508-512-231400-
Chiricahua Mountains including Chiricahua National Monument-Eastern
Cochise County Below 5000 Feet including Douglas/Willcox-
618 AM MST Thu Jul 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL COCHISE COUNTY UNTIL
700 AM MST...

At 617 AM MST, Doppler radar was tracking an area of strong
thunderstorms 14 miles southwest of Chiricahua National Monument, or
10 miles southwest of Sunizona, moving west at 5 to 10 mph.

Winds in excess of 40 mph will be possible with this storm along
with heavy rain.

Locations impacted include...
Elfrida and Rucker Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3192 10925 3167 10938 3160 10973 3207 10961
TIME...MOT...LOC 1317Z 104DEG 9KT 3182 10944

Meyer
Special weather statement, Jul 23, 7:39 AM MST, 37 minutes before
Special Weather Statement
National Weather Service Tucson AZ
739 AM MST Thu Jul 23 2020

AZZ504-505-231515-
Tucson Metro Area including Tucson/Green Valley/Marana/Vail-South
Central Pinal County including Eloy/Picacho Peak State Park-
739 AM MST Thu Jul 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA AND SOUTH
CENTRAL PINAL COUNTIES UNTIL 815 AM MST...

At 739 AM MST, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Picacho Peak State Park, or 19 miles southeast of
Coolidge, moving north at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Eloy, Picacho, Picacho Peak State Park, Red Rock and Cactus Forest.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3269 11107 3245 11139 3275 11164 3276 11161
      3286 11151 3304 11125
TIME...MOT...LOC 1439Z 170DEG 11KT 3275 11136

RH

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 5:43 PM MSTSpecial Weather StatementTWCSanta Cruz32 min
Jul 23, 6:18 AM MSTSpecial Weather StatementTWCCochise42 min
Jul 23, 6:32 AM MSTFlash Flood Warning Considerable damage threatTWCPima118 min
Jul 23, 6:39 AM MSTFlash Flood Warning Considerable damage threatTWCPima111 min
Jul 23, 7:37 AM MSTAreal Flood AdvisoryTWCPima, Pinal57 min
Jul 23, 7:39 AM MSTSpecial Weather StatementTWCPinal36 min
Jul 23, 7:48 AM MSTAreal Flood AdvisoryTWCPima2 hr
Jul 23, 7:53 AM MSTFlash Flood Warning Considerable damage threatTWCPima5 hr
Jul 23, 8:02 AM MSTAreal Flood AdvisoryTWCCochise3 hr
Jul 23, 8:18 AM MSTAreal Flood AdvisoryTWCCochise2 hr
Jul 23, 8:23 AM MSTAreal Flood AdvisoryTWCCochise3 hr
Jul 23, 9:03 AM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz42 min
Jul 23, 9:14 AM MSTSpecial Weather StatementTWC31 min
Jul 23, 9:24 AM MSTFlash Flood Warning Considerable damage threatTWCPima5 hr
Jul 23, 9:36 AM MSTAreal Flood AdvisoryTWCPima3 hr
Jul 23, 9:38 AM MSTFlash Flood Warning Considerable damage threatTWCPima, Pinal4 hr
Jul 23, 9:45 AM MSTAreal Flood WarningTWCPima5 hr
Jul 23, 9:53 AM MSTSpecial Weather StatementTWCSanta Cruz37 min
Jul 23, 10:22 AM MSTFlash Flood Warning Considerable damage threatTWCPima3 hr
Jul 23, 11:03 AM MSTAreal Flood AdvisoryTWCPima5 hr
Jul 23, 11:57 AM MSTAreal Flood AdvisoryTWCPima, Santa Cruz3 hr
Jul 23, 11:59 AM MSTFlash Flood Warning Considerable damage threatTWCPima5 hr
Jul 23, 12:47 PM MSTFlash Flood Warning Considerable damage threatTWCPima3 hr
Jul 23, 1:28 PM MSTSpecial Weather StatementTWC32 min
Jul 23, 1:49 PM MSTAreal Flood WarningTWCPima3 hr

Nearby

Flash Flood Warnings in Arizona, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.